Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Have chron's disease. Recovering from depression and stress. Taking cymbalta. Worried for liver toxicity

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3385 Questions
I have been on cymbalta 120mg for 5 years for MDD when my arm was injured by IV Phenergan. It burned my deep veins and I created venous collaterals on the underside of my wrist which are quiet large. The caused me not to be able to wear my gown and gloves in the operating room, because the seam in the gown and tight gloves required for neuro surgery obstructs the blood flow from my hand and it swells up. I am 100 percent disabled and I hit rock bottom when the final injury revealed itself to nerve damage in my arm also. I am now recovering from the depression and stress of the legal system. I have reduced my Cymbalta to 60 mg per day because I think I will be able to regain control of my life. My concern is liver toxicity. All my liver test show normal. I have a vitamin for liver toxicity. I would like to start taking it just to cleanse the liver of the effects of the Cymbalta since I have taken it for so long. Milk Thistle is the herbal supplement that is suppose to help detoxify the liver. My husband has studied many herbal supplements and my doctor tells me not to add anything more.I am on ALA, NAC 600mg, DHA, Iron 28mg,Co Q10, probiotics, enzymes of different sorts, kefier for producing good bacteria for my digestive system okayed by my gastroenterologist. We get the milk from a very reputable dairy farm. I damaged my stomach and the valve to the duodenum from grieving and crying last summer. i became very ill and was on a liquid diet for almost 6 months. I am recovering still from the damage to my stomach and my husband is just trying to help me as much as he can by rebuilding my compromised immune system. I also have Chron's disease, but it is in remission and at this time I am not on any medication for it. This has turned our to be a long question...but do you think it would be beneficial to use the mild thistle to detoxify my liver, as I have been on many other medications during the injury to my stomach? I know this is complex and I am not one to give up. I am feeling much better and am eating modestly now. What are your thoughts Sir?
Posted Mon, 13 May 2013 in Crohn's Disease
Answered by Dr. Raju A.T 6 hours later

Thanks for your query.

Cymbalta does not affect the liver as only 20% of the consumed drug goes through liver for excretion and rest is excreted via kidney.

But still I would consider it helpful to take Flavanoid like Milk thistle, as long term medication with any drug can deplete the vitamins and enzymes which are essential for detoxification of drugs.

Also continue other medications you mentioned above as most of them are involved in recovery from enzyme deficiencies or drug side effects.

Hope I answered your query.

Please let me know if there are another concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor